Oklahoma, 2022

Damaging Winds in Oklahoma, May 10, 2022

May 10, 2022 · NWS AMA · 3 events in 2 counties and zones

An upper level system over northern California ushered mid-level moisture into West Texas as a weak disturbance aloft assisted in shower and thunderstorm development across the Texas and Oklahoma Panhandles. A dryline stretched southwest to northeast across the central Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level system over northern California ushered mid-level moisture into West Texas as a weak disturbance aloft assisted in shower and thunderstorm development across the Texas and Oklahoma Panhandles. A dryline stretched southwest to northeast across the central Texas Panhandle. Strong to severe scattered thunderstorms initiated along and east of the dryline during the late afternoon hours. Large hail up to tennis ball size, wind gusts of 60 to 70 mph and some areas of blowing dust were reported throughout the late afternoon and early evening hours with these storms. By sunset, the storms became linear and wind became the main hazard. Severe wind gusts up to 70 to 80 mph as this occurred. The highest wind gust of 81 mph was measured at the West Texas Mesonet 2 miles east of Pampa, Texas. Following the line of storms, light rain showers developed with bursts of gusty winds across portions of the eastern half of the Texas and Oklahoma Panhandles. In addition, a few severe wind gusts occurred on the western edge of the light precipitation. These may have been more related to heat burst processes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 5:46 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 10, 5:46 PM CST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
646 PM CDT Tue May 10 2022

.AVIATION...
For the 00Z TAFs, thunderstorms are expected to impact KAMA and
vicinity until around 03Z this evening. Another round of showers
and thunderstorms are expected to develop late Wednesday afternoon
and could impact the terminal sites. Have included PROB30 groups
for thunderstorms at each terminal site for late Wednesday
afternoon. Gusty winds are also expected from mid morning
Wednesday through the end of this forecast cycle.

02

&&

.PREV DISCUSSION... /Issued 250 PM CDT Tue May 10 2022/

SHORT TERM...This afternoon through tonight...

Summary:
Thunderstorms and severe thunderstorms are possible this afternoon
and evening across mainly the central and eastern Texas Panhandle.
Initially, large hail up to golf ball size and wind gusts up to 75
mph will be possible with the strongest storms, favoring the
southern and southeastern Texas Panhandle. Thunderstorms are
expected to begin to develop around 4-7 PM today. After sunset,
the large hail threat will decrease and the damaging wind threat
will be the primary concern with the thunderstorms. Lingering
showers and storms may continue after midnight, but the severe
threat should decrease as the night goes on.

Current water vapor satellite imagery early this afternoon
depicts an area of mid level moisture across western Texas that is
steadily moving northeast early this afternoon. At the surface, a
dry line is currently oriented from approximately Tulia up
through Clarendon and further northeast towards Wheeler early this
afternoon. On the southeast and east side of the dryline, surface
dew points are rising into the 50s to low 60s. To the east and
southeast of the dryline, some cumulus clouds are being observed
on the latest visible satellite imagery and should continue to
become more widespread as the day progresses.

The latest suite of model guidance continues to suggest the
surface dryline will mix back towards the west and northwest this
afternoon. Current thinking is that by late afternoon (4-6 PM
time frame) the dryline will be oriented from Amarillo to near
the Texas/Beaver county line in the Oklahoma Panhandle. With
surface dew points rising into the 50s and low 60s, plenty of
moisture will be available to aid in thunderstorm development. A
subtle shortwave embedded in the upper level flow will progress
across the Southern High Plains this afternoon and evening. As
this feature moves overhead, lift associated with this feature
combined with the dryline, should allow for thunderstorms to form
east of the dryline. Models differ substantially on some of the
severe parameters for this afternoon, mainly due to the position
of the dryline and the amount of moisture available in the lower
levels. Generally, MLCAPE values of 1500-2500 J/kg will exist east
of the dryline, with the highest values in the southeastern Texas
Panhandle. Shear values are not overly impressive, but given the
high CAPE values, large hail will be possible with the discrete
storms late this afternoon into early this evening. With DCAPE
values near 1500 J/kg, damaging winds will also be possible with
the storms today. Given PWAT values over 1 inch east of the
dryline, heavy rain may be possible with these storms, especially
in areas where training storms may occur. As more storms form this
evening, multi-clusters or a line of thunderstorms is expected to
form. Damaging winds will become the primary threat after sunset.
Thunderstorms will begin to dissipate and exit the CWA to the
east near midnight tonight as the severe threat will also be
decreasing around this time.

Muscha

FIRE WEATHER...Rest of today...

Critical fire weather conditions will continue this afternoon
across the central and western Panhandles. Winds thus far today
have been slow to increase, but are still expected to increase out
of the south this afternoon. A surface dryline is still expected
to retreat towards the west this afternoon. As this feature moves
back towards the west, dew points will rise substantially and the
critical fire weather conditions will end sooner for areas in the
central Panhandles. Areas in the far western Panhandles, will
remain drier and the relative humidities will remain in the 5-10%
range through this evening. Thunderstorms are also possible late
this afternoon/evening and lightning may cause fire starts.

Muscha

LONG TERM...
Upper level ridging will be in place over the FA with an upper
level trough over the western CONUS. An area of low pressure
associated with this western trough will stay out west as changes
to the orientation and tilt of the trough axis takes place going
into Thursday night. Showers and thunderstorms will be possible
both tomorrow and again Thursday night. Friday may be slightly
cooler before temperature gradually rise back into the mid to
upper 90s for Monday.

Tomorrow, a leeside surface low will be hanging out in central to
eastern CO with a dryline extending south through the western
portions of the TX and OK Panhandles. This will keep Tds in the
50s to 60s across most of the FA. With plenty of low level
moisture in place east of the dryline showers and thunderstorms
will be possible across much of the area Wed afternoon into
evening. Especially since a shortwave mid level disturbance is
progged to move north across portions of the FA going into the
evening. Around this time the dryline is progged to retreat into
portions of eastern NM widening the scope of showers and
thunderstorms over western portions of the Panhandles. Also by the
evening hours the H5 low is progged to be over southwest UT and
northwest AZ with higher wind speeds aloft over NM. Some slightly
better bulk shear (approaching 25 kts) will be present over
portions of eastern NM into western TX/OK Panhandles. This will
slightly increase the threat for severe thunderstorms as CAPE
values approach 1500 J/Kg. The CAPE alone elsewhere in the
Panhandles will make some isolated pulse type severe possible with
60 mph wind gusts and quarter size hail as the main threats.

Thursday the dryline is progged to mix east and stall around a
line extending from Armstrong County to far eastern Texas County.
The NBM did not give any PoPs for Thursday afternoon. Have added
some slight chance PoPs to the eastern combined Panhandles as the
GFS, EC and CMC indicated some evening showers and thunderstorms
possible after 00Z Fri due to a passage of a mid level
disturbance. The best dynamics will be well to the north in
portions of CO, KS, and NE with the H5 low. However, this trough
will send a weak cold front into the area Thursday night into
Friday with slightly cooler temps on Friday afternoon with lower
80s to the northwest and upper 80s to the southeast.

Saturday and Sunday will be a few degrees warmer than Friday. As
for now it is looking like mid to upper 90s return to the forecast
this coming Monday. High pressure is progged to build over the
area through the weekend with a ridge centering overhead Monday
bringing those higher temperatures.

Hoffeditz

Fire Weather...Wednesday and Thursday...
A very dry Cimarron, Dallam, and Hartley County may very well find
themselves just to the west of a dryline tomorrow afternoon.
Southwest winds around 20-25 mph with gusts up to 35 to 40 mph
will aid in some elevated to possibly critical fire weather
conditions for these counties. RH values will be as low as 20-25
percent and not provide much protection to the very dry fuels.
Also, thunderstorm activity is anticipated around the dryline,
causing some concerns for fire starts tomorrow afternoon into
evening. The dryline is to eventually looking to retreat into
parts of eastern NM bringing higher dewpoints and some decent RH
recovery into the overnight hours.

Thursday, the dryline will mix to the east once again. Leaving
much of the western to northwestern TX Panhandle, and western to
central OK Panhandle in dry air once again. RH values will fall to
the mid to upper single digits and southwest winds in the 20-25
mph range. Critical fire weather conditions are possible for this
area in the northwest third to half of the combined Panhandles as
fuels remain dry and not expecting any soaking rains with
thunderstorm activity on Wednesday.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
     Hutchinson...Moore...Oldham...Palo Duro Canyon...Potter...
     Randall...Sherman.

     Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Moore...Oldham...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron...Texas.

     Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Cimarron...Texas.

&&
Hazardous weather outlook, May 10, 4:48 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
548 PM CDT Tue May 10 2022

OKZ001>003-TXZ001>020-317-111100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
548 PM CDT Tue May 10 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions are possible across the western
and central Texas and Oklahoma Panhandles today, with a Red Flag
Warning currently in effect through 10 PM CDT today.

Thunderstorms are possible during the late afternoon and evening
hours across most of the Texas and Oklahoma Panhandles. Some of
the thunderstorms will have the potential to become severe, with
large hail and damaging winds the primary hazards. Severe
Thunderstorm Watches are in effect for all of the area except far
northwest sections until 11 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible during the late afternoon and evening
hours across a majority of the Panhandles Wednesday and then
again Thursday evening across the eastern half of the Texas and
Oklahoma Panhandles. A few storms will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

Elevated to critical fire weather conditions are expected on
Thursday for the western combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and
evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Thursday.

In the hours before

Local storm report, May 10, 7:03 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     GOODNIGHT               35.04N 101.19W
05/10/2022  M59 MPH          ARMSTRONG          TX   MESONET

&&

KJS
Special weather statement, May 10, 7:12 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
812 PM CDT Tue May 10 2022

TXZ002>004-110145-
Sherman TX-Ochiltree TX-Hansford TX-
812 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of Hansford, eastern
Sherman and western Ochiltree Counties through 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Hardesty to 8 miles north of
Sunray. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton, Spearman, Gruver, Waka, Morse and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3606 10080 3606 10189 3650 10167 3650 10078
TIME...MOT...LOC 0111Z 212DEG 29KT 3645 10118 3614 10178

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, May 10, 7:22 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     2 E PAMPA               35.55N 100.93W
05/10/2022  M81 MPH          GRAY               TX   MESONET

&&

KJS
Local storm report, May 10, 7:25 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     GOODNIGHT               35.04N 101.19W
05/10/2022  M69 MPH          ARMSTRONG          TX   MESONET

&&

KJS
Local storm report, May 10, 7:43 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     8 W LIPSCOMB            36.22N 100.41W
05/10/2022  M59 MPH          LIPSCOMB           TX   MESONET

&&

MJG
Local storm report, May 10, 7:47 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT TUE MAY 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     10 E MIAMI              35.69N 100.46W
05/10/2022  M71 MPH          HEMPHILL           TX   MESONET

&&

KJS

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 10, 7:53 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

Thunderstorm Wind, Beaver

When
May 10, 8:05 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Texas

When
May 10, 8:20 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027699, 1027700, 1027701.